Texas, 2012

Winter Storm and Winter Weather in Texas, January 9, 2012

January 9, 2012 · NWS LUB · 4 events in 4 counties and zones

Widespread snow fell across a large portion of West Texas during the daytime on the ninth as an upper level low pressure system moved from southwest Texas into central Texas. Most snow was south of the South Plains and Rolling Plains but a portion of heavy snow extended into the southwestern South Plains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread snow fell across a large portion of West Texas during the daytime on the ninth as an upper level low pressure system moved from southwest Texas into central Texas. Most snow was south of the South Plains and Rolling Plains but a portion of heavy snow extended into the southwestern South Plains. Precipitation quickly tapered off during the evening hours.

Snowfall totals are as follows from NWS Cooperative Weather Observers:

Denver City (Yoakum County)...7.0 inches, Plains (Yoakum County)...2.2 inches, Lake Alan Henry (Garza County)...1.5 inches, Lubbock (Lubbock County)...1.0 inch and Brownfield (Terry County)...1.0 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 9, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Jan 9, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CST MON JAN 9 2012

.UPDATE...
ALTHOUGH THE BULK OF SNOWFALL SO FAR TODAY HAS REMAINED JUST TO
OUR SOUTH...LATEST INDICATIONS SUPPORT A CONTINUED CHANCE FOR
MODERATE TO HEAVY SNOW ACROSS OUR FAR SOUTHERN COUNTIES THIS
AFTERNOON AND EVENING. THE UPPER LOW CONTINUES TO MOVE ONLY SLOWLY
ACROSS SOUTHWEST TEXAS AS A STRONG UPPER-LVL JET ACROSS NRN MX
WRAPS AROUND THE SYSTEM. RADAR TRENDS SHOW SEVERAL BANDS OF
SNOW...SOME HEAVY AND CONVECTIVELY ENHANCED...ROTATING AROUND THE
LOW IN THE PERMIAN BASIN...WHILE THE NRN-MOST BAND IS CURRENTLY
MOVING INTO OUR SRN ZONES. WHILE DRIER AND WARMER AIR WILL
INITIALLY LIMIT SNOW RATES AND ACCUMULATIONS...IN FACT THERE IS
LIKELY A RAIN/SNOW MIX IN SOME LOCATIONS AT THIS TIME...WE EXPECT
THAT SOME AREAS OF HEAVIER SNOW WILL DEVELOP THROUGH THE
AFTERNOON...MAINLY CONFINED TO NEAR HIGHWAY 380 AND SOUTHWARD. SNOW
ACCUMULATIONS OF ONE TO THREE INCHES SHOULD BE IN THE
MAJORITY...WHILE THE THE POTENTIAL WILL CONTINUE FOR LOCALLY
HIGHER AMOUNTS UNDERNEATH THE MOST INTENSE SNOW
BANDS. LYNN...GARZA AND KENT COUNTIES SEEM TO BE MOST UNDER THE
GUN FOR THIS POSSIBILITY AT LEAST THROUGH THE AFTERNOON. BY
EVENING...THE UPPER LOW SHOULD BEGIN TO MAKE A NORTHEAST TURN INTO
CENTRAL TX AND THIS WILL MAINTAIN A MID-LVL MOISTURE SUPPLY INTO
THE ROLLING PLAINS. PRECIP RATES WILL LIKELY DIMINISH ACROSS THE
SOUTHERN CAPROCK...BUT LINGER IN THE SOUTHERN ROLLING PLAINS. AT
THIS TIME...WE WILL CONTINUE THE CURRENT WARNING AND ADVISORY AND
PLAN TO TRIM FROM WEST TO EAST AS NEEDED LATER TODAY.

&&

.AVIATION...
AS A STORM SYSTEM SLIDES BY TO THE SOUTH...WE HAVE LOW CONFIDENCE THAT ANY
SIGNIFICANT PRECIP WILL AFFECT EITHER TERMINAL THROUGH THE FCST
PERIOD. HOWEVER...AN EPISODE OR TWO OF -SHSN IS POSSIBLE THROUGH THE
AFTERNOON AT KLBB AND -RASN THROUGH THE EVENING AT KCDS. CEILINGS
WILL LIKELY REMAIN IN VFR TERRITORY FOR THE MOST PART...BUT COULD
SNEAK INTO MVFR RANGE AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 527 AM CST MON JAN 9 2012/

AVIATION...
WIDESPREAD PRECIPITATION CONTINUED TO SLOWLY MOVE NORTH FROM THE
PERMIAN BASIN AND TOWARDS KLBB. CURRENT THINKING IS THAT THE
PRECIPITATION ACTIVITY MAY FIND IT DIFFICULT TO MOVE NORTH
MUCH...AS DRY AIR  FROM THE NORTH WORKS IT WAY SOUTH THUS
MITIGATING A DECENT NORTHWARD TRACK. AS SUCH...SOME ACTIVITY COULD
MANAGE TO REACH THE TAF SITE LATER THIS MORNING AT KLBB...AND
TONIGHT AT KCDS...AS THE SYSTEM JUST SOUTH OF THE CWA...MOVES EAST
NORTHEAST WITH TIME. THUS...PERHAPS A -RASN MIX MAY BE POSSIBLE
WITH INTERMITTENT PERIODS OF -SN BEING THE PRIMARY WEATHER TYPE
/MORE SO AT KLBB/. THIS OF COURSE IS DEPENDENT UPON IF THE
ACTIVITY IS CAPABLE OF SLIDING NORTH WITH TIME. THUS...COULD SEE
MVFR CLOUD DECKS AT KLBB BUT EXPECTING THE TAF PERIOD TO BE
DOMINATED BY VFR IF THE PRECIP REMAINS SOUTH. WILL OF COURSE AMEND
AS NECESSARY.

PREV DISCUSSION... /ISSUED 428 AM CST MON JAN 9 2012/

SHORT TERM...
INCREASING CHANCES FOR WINTRY PRECIPITATION CONTINUES TO BE THE MAIN
FOCUS FOR THE SHORT TERM PERIOD. HOWEVER...THE SPATIAL DISTRIBUTION
OF THE ANTICIPATED SNOWFALL IS THE QUESTION.

THE NAM...GFS...CMC AND ECMWF SOLUTIONS HAVE ALMOST PERFECTLY
INITIALIZED THE LOCATION OF THE CENTER OF THE STORM SYSTEM THIS
MORNING...WHICH PER 10Z WATER VAPOR IMAGERY...IS LOCATED SOUTH OF
SOUTHEASTERN NEW MEXICO /OR APPROXIMATELY 120 MILES SW OF KELP/.
THIS IS CRITICALLY IMPORTANT AND IDEAL AS IT INCREASES CONFIDENCE IN
THE PROJECTED TRACK OF THE STORM SYSTEM AS PORTRAYED BY THE
AFOREMENTIONED SOLUTIONS. AS SUCH...THE MODELS TRANSLATE THE SYSTEM
ESE ACROSS OLD MEXICO OR APPROXIMATELY 100 MILES WEST OF THE BIG
BEND BY 12Z...80 MILES SE OF FORT STOCKTON BY 18Z...REACHING
SONORA BY 10/00Z AND TO NEAR WACO BY SUNRISE TOMORROW. THE
PROJECTED TRACK IS NOT SET IN STONE AS DURING THE SAID TIME-FRAME
THE ECMWF SOLUTION IS SHOWN TO BE A BIT SLOWER AT TIMES AND THE
GFS A HAIR FASTER. HOWEVER WITH THE MAJORITY OF THE MODELS SHOWING
THIS SOUTHERN FAVORED TRACK...WIDESPREAD PRECIP MAY NOT OCCUR
ACROSS THE FCST AREA... RATHER A NARROW CORRIDOR OF SNOWFALL
BETWEEN KLBB AND KMAF APPEARS MORE LIKELY.

LOOKING AT THE SFC...THE MODELS DID NOT QUITE HANDLE THE CONVECTIVE
PRECIP /WITH A FEW LIGHTNING STRIKES/ ACROSS THE PERMIAN BASIN
NEARING THE SOUTHERN AND SOUTHEASTERN LOCALES THIS MORNING...NOTED
PER 10Z RADAR ANALYSIS. THIS AREA COINCIDES WITH GREAT
FRONTOGENETICAL FORCING AS LARGE SCALE SCALE ASCENT OVER SPREADS THE
AREA. THUS THE WIDESPREAD PRECIP ACROSS THE PERMIAN BASIN CONTINUED
TO SLOWLY SHIFT NORTH ACROSS THE FAR SOUTHERN ZONES...AS TEMPS
CONTINUED TO DECLINE TOWARDS FREEZING. THUS CURRENT THINKING IS THAT
IF ANY PRECIP IS REACHING THE GROUND...IT WILL LIKELY INITIALLY BE
IN LIQUID FORM BEFORE TURNING OVER TO SNOW LATER THIS MORNING. THIS
PERTAINS TO AREAS ON THE CAPROCK WHEREAS OFF THE CAPROCK...TEMPS
WERE STILL IN THE UPPER 30S TO LOWER 40S. THUS SOUTHEASTERN LOCALES
MAY SEE PERIODS OF MODERATE RAIN WITH ISOLATED THUNDER. AS NOTED
ABOVE...THE CORE OF THE SYSTEM WILL BE SOUTH OF THE CWA LATER THIS
AFTERNOON/EVENING AND BEST CHANCES FOR SNOWFALL WILL BE NEAREST THE
DEFORMATION ZONE AND BEST LARGE SCALE ASCENT...WHICH POINTS TO
SOUTHERN LOCALES. THUS SOUTHEASTERN LOCALES MAY BEGIN TO SEE A
WINTRY MIX OF RAIN AND SNOW. THIS EVENING/TONIGHT...A PROGGED
850-700 MB RH LAYER DISPLAYED DRY AIR SETTLING IN ACROSS THE WEST
AND NORTHWEST ZONES THANKS TO A NEARBY SFC RIDGE. WITH THIS
INFORMATION COMBINED WITH THE EXPECTED TRACK...WILL TEND TO LEAN
TOWARDS BEST SNOW CHANCES SHIFTING TO THE SOUTHEASTERN ZONES BY
TONIGHT.

THIS WAS A DIFFICULT FORECAST TO TACKLE REGARDLESS OF LONG TERM
SOLUTIONS SHOWING GREAT AGREEMENT. THIS IS BECAUSE IF THE TRACK OF
THE SYSTEM SO MUCH AS SHIFT 30-60 MILES NORTH...THE CENTRAL ZONES
WILL BE IN DANGER OF ACCUMULATING SNOW...NOT JUST SOUTHERN
LOCALES. HOWEVER...CAN NOT ARGUE WITH MODEL CONSENSUS AND WILL
SHOW IN THE GRIDS THAT ONE TO THE THREE INCHES ACROSS THE FAR
SOUTHERN ZONES IS LIKELY WITH LOCALIZED HIGHER AMOUNTS...AND THUS
WILL CONTINUE WITH THE WINTER STORM WARNING THERE. THE
SOUTHEASTERN ZONES MAY SEE AN INCH OR LESS...WITH LESSER AMOUNTS
EXPECTED FARTHER NORTH. WILL THEREFORE LIMIT THE WINTER WEATHER
ADVISORY TO CROSBY...DICKENS AND KING COUNTY ATTM...AND WILL LET
LATER SHIFTS DECIDE IF THAT IS ADEQUATE OR NEEDS TO BE EXPANDED
BASED ON THE SYSTEMS TRACK.

LONG TERM...
12Z TUESDAY SHOULD SEE THE CENTER OF THE STORM SYSTEM NEAR THE
METROPLEX WITH A CHANCE THAT SOME PRECIP WRAPPING AROUND THAT
SYSTEM COULD BE LINGERING BACK ACROSS THE SERN ZONES. WILL KEEP
SLIGHT CHC TO LOW END CHANCE POPS GOING FOR THE MORNING...BUT BY
AFTERNOON SHOULD SEE DEFINITE CLEARING TREND.

MODELS COMING INTO BETTER FOCUS WITH EMBEDDED SHORT WAVE TROUGH
IN NWLY FLOW ALOFT ON NOSE OF AN UPPER LEVEL JET MOVING OVER THE
GREAT BASIN AS WELL AS WITH ATTENDANT COLD FRONT PROGGED TO MOVE
THROUGH THE FCST AREA WEDNESDAY. LIFT WEAKENS QUITE A BIT AS THE
SHORT WAVE MOVES SEWD WITH LIMITED MOISTURE AVAILABLE ACROSS WEST
TEXAS WITH LIKELY LITTLE CHANCE FOR ANY MEASURABLE PRECIP. HAVE
KEPT THAT PART OF THE FCST DRY.

NEXT FEATURE OF INTEREST IS A CLOSED LOW THAT IS PROGGED TO BREAK
AWAY FROM THE BROADER TROUGH OVER THE CONUS AND MEANDER SWD ALONG
THE CALIF COAST THEN OPEN UP AS IT EJECTS EWD AT THE WEEKEND. A
LITTLE BETTER AGREEMENT THIS MORNING...ALTHOUGH GIVEN THE NATURE
OF THIS FEATURE WOULD BE HESITANT TO HANG MY HAT ON ANYTHING IN
PARTICULAR. LOW AMPLITUDE WEAKENING FEATURE AS CURRENTLY INDICATED
NOT A DROUGHT BUSTER BUT BOTH THE GFS AND ECMWF INDICATING SOME
CHANCE OF PRECIP JUST BEYOND THE SCOPE OF THIS FCST.

ONLY OTHER ITEM OF NOTE IS THE PIECE OF COLD AIR THAT WILL DIVE
SWD BEHIND THE AFOREMENTIONED WEDNESDAY FRONT. MODELS CONTINUE TO
STRUGGLE WITH THE STRENGTH AND DURATION OF THE COLD AIR ACROSS THE
SOUTH PLAINS. MEX MOS TRENDED UPWARD SLIGHTLY. HAVE NUDGED FCST
TEMPS THAT DIRECTION BUT STILL WELL BELOW THAT INDICATED BY MOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        45  25  52  26  46 /  10  10   0   0   0
TULIA         46  25  52  25  45 /  20  30  10   0   0
PLAINVIEW     45  25  53  26  48 /  20  30  10   0   0
LEVELLAND     35  26  52  27  52 /  40  30   0   0   0
LUBBOCK       35  25  53  28  53 /  40  40  10   0   0
DENVER CITY   32  26  49  28  55 / 100  30   0   0   0
BROWNFIELD    34  27  52  27  55 /  90  30   0   0   0
CHILDRESS     50  29  53  31  54 /  40  40  10   0   0
SPUR          35  29  57  28  56 /  90  60  10   0   0
ASPERMONT     37  29  55  30  59 / 100  70  30   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ039>044.

WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ036>038.

&&

33
Hazardous weather outlook, Jan 9, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
500 AM CST MON JAN 9 2012

TXZ021>044-101100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
500 AM CST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

MODERATE TO OCCASIONALLY HEAVY SNOWFALL IS LIKELY ACROSS FAR
SOUTHERN AREAS OF THE SOUTH PLAINS AND ROLLING PLAINS AS A STRONG
STORM SYSTEM MOVES ACROSS FAR WEST AND WEST CENTRAL TEXAS...ALBEIT
FARTHER SOUTH THAN PREVIOUSLY EXPECTED. A WINTER STORM WARNING AND
A WINTER WEATHER ADVISORY REMAIN IN EFFECT FOR SOUTHERN PARTS OF
THE SOUTH PLAINS AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Yoakum

When
January 9, 12:00 PM CST to 10:00 PM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
January 9, 12:00 PM CST to 10:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
January 9, 12:00 PM CST to 10:00 PM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
January 9, 12:00 PM CST to 10:00 PM CST
Where
Lubbock forecast zone
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353484, 353485, 353486, 353487.